Oklahoma, 2022Damaging Winds in Oklahoma, August 28, 2022
August 28, 2022 · NWS TSA · 2 events in 1 county or zone
Scattered thunderstorms developed across portions of east central Oklahoma during the afternoon of the 28th. The atmosphere had become moderately unstable during the afternoon, promoting the development of a few intense thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across portions of east central Oklahoma during the afternoon of the 28th. The atmosphere had become moderately unstable during the afternoon, promoting the development of a few intense thunderstorms. The strongest thunderstorms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 28, 12:14 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 28, 12:14 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
114 PM CDT Sun Aug 28 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Thru Tonight)
Issued at 114 PM CDT Sun Aug 28 2022
Persistent band of mid level cloudiness has slowed diurnal heating
across much of NE OK into far NW AR so far today, but satellite
trends are showing more breaks in the clouds. The latest CAMs are
not all that excited regarding coverage of afternoon/evening storm
development, and favor the area behind the mid-level cloud band to
the west and the eastern/southern areas ahead of it where more
insolation is occurring. Any storms that can develop should have
2-3k j/kg of cape, 2+" PWATs and around 20kts of 500mb flow near
the base of a passing shortwave trough to work with. Water-loaded
downdrafts could produce severe microbursts beneath the
taller/stronger cells. The HREF PMM QPF continues to indicate the
potential for locally heavy rainfall as well, which makes sense
given the PWATs in place.
Lacy
&&
.LONG TERM...
(Monday through Sunday)
Issued at 114 PM CDT Sun Aug 28 2022
Locally heavy rainfall potential will linger thru Monday morning,
though coverage should be low. The latest blended guidance has
backed off from the likely PoPs for Monday afternoon, with the
NAM again fairly sparse across our area and HRRR showing more
spotty coverage. As was mentioned yesterday, a frontal boundary
will still be to the north over KS during the afternoon, with
storms expected to focus along it. Some of this activity may drop
south into NE OK Monday evening. Storm chances will continue
Tuesday as the boundary moves south across the region, lowest
north highest south. Drier deep layer airmass behind the front
will bring tranquil weather for the remainder of the week. Low
rain/storm chances will return by next weekend as moisture returns
from the south.
Lacy
&&
.AVIATION...
(18Z TAFS)
Issued at 1214 PM CDT Sun Aug 28 2022
Isolated to widely scattered RA/TSRA is expected to develop this afternoon,
though coverage at any one TAF site will remain low. Will include VCTS at all
sites early in the period except KBVO and KFSM. Otherwise, VFR elements will
prevail at all sites through the valid period.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 76 94 73 93 / 20 40 30 20
FSM 76 93 74 95 / 30 30 30 30
MLC 74 92 71 93 / 10 30 30 40
BVO 72 94 68 93 / 20 40 40 20
FYV 72 88 66 91 / 20 30 30 20
BYV 73 88 69 91 / 20 40 30 20
MKO 73 91 71 92 / 30 30 30 30
MIO 73 91 69 92 / 20 40 40 20
F10 73 93 70 93 / 30 40 30 30
HHW 74 91 73 91 / 0 20 20 50
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...30
LONG TERM....30
AVIATION...23
Hazardous weather outlook, Aug 28, 11:23 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1223 PM CDT Sun Aug 28 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1223 PM CDT Sun Aug 28 2022
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Mainly Northeast Oklahoma and Northwest Arkansas.
ONSET..Mid Afternoon.
FLASH FLOOD.
RISK...Limited.
AREA...Mainly Northeast Oklahoma.
ONSET...Late Afternoon.
HEAVY RAIN.
RISK...Limited.
AREA...Mainly Northeast Oklahoma.
ONSET...Late Afternoon.
DANGEROUS HEAT.
RISK...Limited.
AREA...Eastern Oklahoma and West Central Arkansas.
ONSET...This Afternoon.
DISCUSSION...
Scattered thunderstorms are expected to develop this afternoon
across mainly northeast Oklahoma and northwest Arkansas. Storm
coverage will be greatest near any residual outflow boundaries
from the morning activity. A few severe storms are possible, with
damaging downburst winds the main threat. Locally heavy
rainfall will also be possible with the storms late this
afternoon and early evening, which may result in some localized
flooding.
Heat index values this afternoon will climb to near or just above 100
degrees across parts of northeast Oklahoma and west central
Arkansas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential...Dangerous Heat Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY through FRIDAY...No Hazards.
SATURDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
Scattered thunderstorms will once again occur Monday afternoon,
with a limited risk of severe downburst winds again. Storm
coverage will diminish Tuesday with the passage of a weak cold
front. A weak upper level storm system is forecast to develop over
the southern plains by next weekend bringing another chance of
thunderstorms to the area.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Aug 28, 1:46 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
246 PM CDT Sun Aug 28 2022
OKZ071-282015-
McIntosh OK-
246 PM CDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of northeastern
McIntosh County through 315 PM CDT...
At 246 PM CDT, Doppler radar indicated a strong thunderstorm near
Lake Eufaula State Park, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Eufaula... Checotah...
Rentiesville... Stidham...
Lake Eufaula State Park... Pierce...
Onapa...
This includes Interstate 40 in Oklahoma between mile markers 255 and
268.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3555 9555 3555 9552 3534 9536 3530 9549
3530 9550 3529 9551 3525 9565 3540 9577
TIME...MOT...LOC 1946Z 238DEG 10KT 3537 9564
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Aug 28, 2:28 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
328 PM CDT SUN AUG 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND GST CHECOTAH 35.47N 95.52W
08/28/2022 M64 MPH MCINTOSH OK TRAINED SPOTTER
&&
CASThunderstorm Wind, McIntosh
- When
- August 28, 2:28 PM CST
- Where
- McIntosh County, 2.72 mi N of Checotah
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.469, -95.523
Thunderstorm wind gusts were measured to 64 mph by a trained storm spotter.
Thunderstorm Wind, McIntosh
- When
- August 28, 2:42 PM CST
- Where
- McIntosh County, 0.32 mi N of Onapa
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 35.405, -95.549
Strong thunderstorm wind blew down power poles and lines near Onapa.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, August 28, 2022$252,000 · 1.5 in hail · 7 events
- Flooding and Heavy Rain in Florida, August 28, 2022$38,000 · 9 events
- Flood and Hail in Illinois, August 28, 20221.5 in hail · 20 events
- Hail and Damaging Winds in Oklahoma, August 28, 2022$16,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Minnesota, August 28, 20221 in hail · 5 events
- Hail in Minnesota, August 28, 20221.75 in hail · 4 events
- Damaging Winds in Wisconsin, August 28, 202260 kt wind · 4 events
- Flash Flood and Damaging Winds in Texas, August 28, 202250 kt wind · 3 events
- Waterspout in Gulf of Mexico, August 28, 20222 events
- Waterspouts in South Atlantic Coastal Waters, August 28, 20222 events
- Damaging Winds in Illinois, August 28, 202256 kt wind · 2 events
- Debris Flow and High Wind in Colorado, August 28, 2022$250 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048481, 1048482.